Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 36, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 22, 2002, 5:33 PM EST for Cass County, Indiana. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2002, 5:33 PM EST (22:33 UTC)
- Expired
- Jul 22, 2002, 6:30 PM EST
- In force
- 57 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Cass County, IN
The radar
The Northern Indiana radar (KIWX), 88 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:52 PM EST | Thunderstorm Wind | Onward, IN | Emergency management reported trees down and minor roof damage to houses in Onward. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 2:30 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 821 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
397
WUUS53 KIWX 222233
SVRFWA
INC017-222330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
531 PM EST MON JUL 22 2002
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CASS COUNTY IN INDIANA
* UNTIL 630 PM EST
* AT 531 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM NEAR LOGANSPORT...MOVING EAST AT 20 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
LOGANSPORT
WALTON
NEW WAVERLY
ADAMSBORO
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4080 8643 4071 8649 4058 8637 4059 8617
4089 8617What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:49 PM EST, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 22, 2:49 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 249 PM EST MON JUL 22 2002 SHORT TERM... BRIEF DISCUSSION DUE TO CURRENT WATCH AND ANOTHER WATCH ABOUT TO BE ISSUED. BASICALLY...COLD FRONT SWEEPS INTO THE CWFA TONIGHT...AND EXITS THE SOUTHEAST CORNER AROUND 12Z TUESDAY. PLENTY OF MOISTURE FOR LOCALLY HEAVY RAIN TONIGHT...AND SLIGHT CHACNE OF SEVERE THIS EVENING. OTHER THAN A FEW LINGERING SHOWERS TUESDAY MORNING IN THE SOUTHEAST...DRY AIR AND HIGH PRESSURE BUILD IN FOR THE REST OF THE SHORT TERM. MOS TEMPS IN GOOD AGREEMENT AND WILL BLEND. EXTENDED DISCUSSION... 12Z AVN RUN INDICATES THU PD WL RMN DRY...PER PREVIOUS PACKAGE CHANGE. AVN CONTINUES TO INDICATED A SERIES OF MID LVL DISTURBANCES CROSSING RGN ON FRI AND SAT...SO LIKE GOING CHC POPS. MRF AND ESPECIALLY ECMWF...BUILD 5H RDG OVR LWR GRTLKS AND OH VLY ON SUN... WITH WRMFNT DISPLACED TO N OF RGN. THUS...WL OPT FOR DRY FCST AND BOOST TEMPS. NEXT FNT WL IMPACT RGN ON MON...SO CHC POPS AGAIN RETURN TO FCST. .IWX...NONE. 12/BARJENBRUCH
In the hours before
Local storm report, Jul 22, 4:51 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
451 PM EST MON JUL 22 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0434 PM LA PORTE IN WIND DAMAGE
07/22/02 LAPORTE POWER LINES DOEN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0438 PM 6 N LA PORTE IN WIND DAMAGE
07/22/02 LAPORTE TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Jul 22, 4:53 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
453 PM EST MON JUL 22 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0434 PM LA PORTE IN WIND DAMAGE
07/22/02 LAPORTE POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:09 PM EST | Severe Thunderstorm Warning | IWX | LaPorte | 51 min |
| Jul 22, 5:53 PM EST | Severe Thunderstorm Warning | IWX | Miami | 52 min |
| Jul 22, 6:16 PM EST | Severe Thunderstorm Warning | IWX | Wabash | 44 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.